Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 20, NWS Grand Forks, ND

June 9, 20174 counties in North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 9, 2017, 10:03 PM CDT for 4 counties in North Dakota. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2017, 10:03 PM CDT (03:03 UTC)
Expired
Jun 9, 2017, 10:37 PM CDT
In force
34 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Barnes County, ND, Cass County, ND, Steele County, ND, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 43 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 10:10 PM CDTTSTM WND DMG4 Sw Hope, NDA STEEL GRAIN BIN WAS BLOWN OFF ITS FOUNDATIOM AND TUMBLED FOR A QUARTER OF A MILE.
Jun 9, 10:15 PM CDTTSTM WND DMG3 S Hope, NDA CHICKEN COOP WAS DESTROYED AND TWO LARGE EVERGREENS WERE BLOWN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 4:58 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.1 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2017-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1523 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2017-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1523 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
2862 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

967 
WUUS53 KFGF 100303
SVRFGF
NDC003-017-091-097-100400-
/O.NEW.KFGF.SV.W.0020.170610T0303Z-170610T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
1003 PM CDT FRI JUN 9 2017

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cass County in southeastern North Dakota...
  Southwestern Traill County in southeastern North Dakota...
  Northeastern Barnes County in southeastern North Dakota...
  Southern Steele County in southeastern North Dakota...

* Until 1100 PM CDT.

* At 1003 PM CDT, a severe thunderstorm was located over Hope, or 29
  miles north of Valley City, moving east at 35 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* This severe thunderstorm will be near...
  Hope around 1005 PM CDT. 
  Colgate around 1010 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4719 9792 4739 9791 4739 9742 4705 9742
TIME...MOT...LOC 0303Z 262DEG 31KT 4731 9777 

HAIL...1.00IN
WIND...<50MPH
 
$$

Gust
2 follow-up statements
202 
WWUS53 KFGF 100324
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1024 PM CDT FRI JUN 9 2017

NDC003-100333-
/O.CAN.KFGF.SV.W.0020.000000T0000Z-170610T0400Z/
Barnes ND-
1024 PM CDT FRI JUN 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BARNES COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until midnight CDT for
southeastern North Dakota.

LAT...LON 4739 9775 4739 9742 4715 9742 4721 9771
      4724 9771 4724 9776
TIME...MOT...LOC 0323Z 262DEG 31KT 4733 9751 

$$

NDC017-091-097-100400-
/O.CON.KFGF.SV.W.0020.000000T0000Z-170610T0400Z/
Cass ND-Traill ND-Steele ND-
1024 PM CDT FRI JUN 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR NORTHWESTERN CASS...SOUTHWESTERN TRAILL AND SOUTHEASTERN STEELE
COUNTIES...

At 1023 PM CDT, a severe thunderstorm was located near Clifford, or
36 miles northeast of Valley City, moving east at 35 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

this severe thunderstorm will remain over mainly rural areas of
northwestern Cass...southwestern Traill and southeastern Steele
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4739 9775 4739 9742 4715 9742 4721 9771
      4724 9771 4724 9776
TIME...MOT...LOC 0323Z 262DEG 31KT 4733 9751 

HAIL...0.88IN
WIND...60MPH
 
$$

Gust
406 
WWUS53 KFGF 100337
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
1037 PM CDT FRI JUN 9 2017

NDC017-091-097-100347-
/O.CAN.KFGF.SV.W.0020.000000T0000Z-170610T0400Z/
Cass ND-Traill ND-Steele ND-
1037 PM CDT FRI JUN 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CASS...
SOUTHWESTERN TRAILL AND SOUTHEASTERN STEELE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.

A severe thunderstorm watch remains in effect until midnight CDT for
southeastern North Dakota.

LAT...LON 4739 9775 4739 9742 4715 9742 4721 9771
      4724 9771 4724 9776
TIME...MOT...LOC 0336Z 262DEG 31KT 4735 9733 

$$

Gust

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 7:00 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jun 9, 7:00 PM CDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
700 PM CDT Fri Jun 9 2017

.UPDATE...
Issued at 658 PM CDT Fri Jun 9 2017

No changes other than tweeks to current wx. Severe weather threat
continues in watch box...several right movers...one in Cavalier
county and watching severe storms from Rugby area move east.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 321 PM CDT Fri Jun 9 2017

Severe thunderstorm chances tonight will be the main challenge
for the period.

Water vapor loop shows upper ridging into the Northern Plains,
starting to transition over to southwesterly flow aloft as a large
trough digs into the Pacific Northwest. Main shortwave with the
upper trough is lifting north into Canada, but sat loops show
signs of another weaker shortwave lifting northeastward from WY.
Surface low pressure is centered over western ND, with some
cumulus starting to get going on the east side of it along the
Missouri Valley. So far the SPC mesoanalysis page shows surface
and mixed layer instability to still be well capped, with some
elevated showers and storms moving across our northern counties
and southern Canada. Think the cap will start to dissipate in the
next few hours, and CAMs show some stronger storms developing
across north central ND near the Canadian border around the 23 to
00Z time frame. Still some variation as to how far south these
storms build, but with the strong cap think that most of the early
activity will be along and north of highway 2. Deep layer bulk
shear is around 40-50 kts, and with winds backing in the lower
levels some supercells will be possible with the first round of
convection. The SPC storm scale ensemble of opportunity has some
20-30 percent probabilities of over 100 m2/s2 updraft helicity, so
think rotating storms are probable. Dew point depressions are
rather high and LCL heights will not be super favorable for
tornadoes, but they cannot be completely ruled out and very large
hail will be possible.

After that first round moves east during the late evening, many of the
high resolution models bring a second round in from the west after
midnight with the cold front. Some of the models have pretty
strong cells arriving during the 08Z to 13Z time frame early
tomorrow morning, and there will still be around 2500 J/kg of MU
CAPE along with 40 to 50 kts of deep layer bulk shear. So a second
round of severe is possible late tonight into early morning. There
is still a lot of uncertainty as to where exactly the second round
will track, but highest shear and instability values are mostly
north of the I-94 corridor.

Tomorrow, after the second round of convection blows through there
will be a few lingering showers or storms mainly across the
north, but otherwise a bit more cool and quiet on the backside of
the surface trough axis. Temps will be knocked back a few degrees
but will still be fairly warm in the 80s to low 90s except in the
far north where more clouds and precip will be hanging around.

.LONG TERM...(Saturday night through Friday)
Issued at 321 PM CDT Fri Jun 9 2017

Sunday and Monday...Southwesterly flow aloft will keep things
fairly active across the region, but models are in pretty good
agreement on the next shortwave remaining mostly to our south over
SD into central MN. The southern counties could see some storms
from this shortwave late Saturday night into Sunday, but the best
instability will be well to our south. Will continue to keep high
chance POPs going but will leave out any mention of severe. Sunday
night should remain fairly quiet but another shortwave approaching
from the southwest late Monday could bring some precip over our
far south by late afternoon. Temperatures for the end of the
weekend and early next week will be near to slightly above
seasonal averages.

Tuesday through Friday...The active pattern will continue for at
least the first half of the upcoming week. Tue will feature an
upper low lurking over the Northern Rockies with the northern
plains in southwest flow sandwiched between this low and an upper
midwest ridge. At the surface, strong low pressure complex will
likely move right through the forecast area during the day Tue
with a warm and cold frontal boundary providing opportunities for
convective activity. Wed would feature more of a cold pool setup
as stacked system heads toward western Ontario. Thu and Fri have
the best chance for dry weather for most if not all of this time
frame.

The above average temperatures will continue on Tue and Wed before
dropping back into the more average 70s on Thu/Fri.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 658 PM CDT Fri Jun 9 2017

VFR outside of thunderstorms where vsby/wind/cigs will be highly
variable.  Best risk of strong storms this eve  DVL, GFK.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Riddle
SHORT TERM...JR
LONG TERM...JR/WJB
AVIATION...Riddle
Hazardous weather outlook, Jun 9, 12:25 PM CDT, 9 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1225 PM CDT Fri Jun 9 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101300-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
1225 PM CDT Fri Jun 9 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Two rounds of severe storms are possible. The first round will be
this evening with scattered severe storms along and north of
highway 2. Significant hail greater than 2 inches is the main
threat, along with damaging wind up to 75 mph, an isolated
tornado, and excessive rainfall.

Round 2 is less certain, but confidence is increasing for activity
to move into eastern North Dakota sometime after 4am. The risk
area for this round is anywhere along and north of Interstate 94.
The main threat will be damaging winds, potentially greater than
75 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periods of thunderstorms are possible throughout this period. The
best chance for widespread convective activity and severe storms
is Monday night into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected this evening, and potentially again
during the early Saturday morning hours.

In the hours before

Local storm report, Jun 9, 9:15 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
915 PM CDT FRI JUN 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             STEPHEN                 48.45N 96.88W
06/09/2017  E0.25 INCH       MARSHALL           MN   TRAINED SPOTTER

&&

BP
Local storm report, Jun 9, 9:41 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
941 PM CDT FRI JUN 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     4 E GRAFTON             48.42N 97.32W
06/09/2017                   WALSH              ND   PUBLIC

            MULTIPLE TREES HAVE BEEN DOWNED.

&&

BP
Local storm report, Jun 9, 9:50 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
950 PM CDT FRI JUN 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 PM     TORNADO          2 W WALUM               47.27N 98.24W
06/09/2017                   GRIGGS             ND   TRAINED SPOTTER

            REPORT OF TOUCHDOWN WEST OF WALUM VIEWED BY SPOTTERS
            NORTHEAST OF WIMBLEDON AND ALSO SPOTTERS NORTH OF DAZEY.

&&

GGUST
Local storm report, Jun 9, 9:52 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
952 PM CDT FRI JUN 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 PM     TSTM WND GST     1 N DAZEY               47.20N 98.20W
06/09/2017  E60 MPH          BARNES             ND   TRAINED SPOTTER

            BLOWING DUST IN OUTFLOW.

&&

GGUST
Special weather statement, Jun 9, 9:59 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
959 PM CDT FRI JUN 9 2017

MNZ005-008-100345-
East Marshall MN-Roseau MN-
959 PM CDT FRI JUN 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL AND SOUTH
CENTRAL ROSEAU COUNTIES UNTIL 1045 PM CDT...

At 958 PM CDT, Doppler radar was tracking a strong thunderstorm near
Middle River, or 25 miles north of Thief River Falls, moving east at
35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Strathcona around 1000 PM CDT.
  Middle River around 1005 PM CDT.
  Gatzke around 1030 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

A severe thunderstorm watch remains in effect until midnight CDT for
northwestern Minnesota.

LAT...LON 4839 9631 4855 9628 4857 9561 4824 9560
TIME...MOT...LOC 0258Z 275DEG 32KT 4848 9621

TG
Local storm report, Jun 9, 10:02 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1002 PM CDT FRI JUN 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     HAIL             5 WNW HOPE              47.35N 97.82W
06/09/2017  E1.00 INCH       STEELE             ND   TRAINED SPOTTER

&&

BP

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:06 PM CDTTornado WarningFGFBenson24 min
Jun 9, 7:08 PM CDTSevere Thunderstorm WarningFGFCavalier, Pembina, Walsh52 min
Jun 9, 7:29 PM CDTTornado Warning Tornado observedFGFBenson, Ramsey46 min
Jun 9, 7:56 PM CDTSevere Thunderstorm WarningFGFPembina, Walsh64 min
Jun 9, 8:15 PM CDTTornado WarningFGFNelson, Ramsey, Walsh45 min
Jun 9, 8:16 PM CDTTornado WarningFGFEddy, Nelson44 min
Jun 9, 8:38 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Nelson38 min
Jun 9, 8:58 PM CDTTornado WarningFGFGrand Forks, Nelson, Walsh15 min
Jun 9, 9:00 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Griggs, Steele60 min
Jun 9, 9:31 PM CDTTornado WarningFGFBarnes, Griggs, Steele29 min
Jun 9, 9:45 PM CDTSevere Thunderstorm WarningFGFBarnes, Ransom60 min
Jun 9, 10:45 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass36 min
Jun 9, 11:01 PM CDTSevere Thunderstorm WarningFGFCass44 min
Jun 9, 11:15 PM CDTSevere Thunderstorm WarningFGFCass31 min
Jun 10, 3:42 AM CDTSpecial Weather StatementFGFGriggs48 min
Jun 10, 4:08 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Griggs, Nelson, Steele, Traill37 min
Jun 10, 4:45 AM CDTSevere Thunderstorm WarningFGFGrand Forks, Steele, Traill32 min
Jun 10, 5:01 AM CDTSpecial Weather StatementFGFBenson, Eddy29 min
Jun 10, 5:40 AM CDTSevere Thunderstorm WarningFGFBenson, Cavalier, Eddy, Grand Forks, Nelson, Ramsey and 2 more50 min
Jun 10, 6:07 AM CDTSevere Thunderstorm WarningFGFCavalier, Grand Forks, Nelson, Pembina, Walsh38 min
Jun 10, 6:42 AM CDTSpecial Weather StatementFGFGrand Forks33 min
Jun 10, 6:49 AM CDTSpecial Weather StatementFGFNelson41 min
Jun 10, 7:26 AM CDTSpecial Weather StatementFGFGrand Forks49 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.